Alert archive / Michigan / Small Craft Advisories in 2012

Small Craft Advisory 51, NWS Gaylord, MI

May 20, 2012

NWS Gaylord, MI issued this small craft advisory at May 20, 2012, 4:52 PM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 20, 2012, 4:52 PM EDT (20:52 UTC)
Expired
May 21, 2012, 12:00 AM EDT
In force
7 hr
Issued by
NWS Gaylord, MI

The text

As transmitted, in the capitals the NWS used until 2016.

263 
WHUS73 KAPX 202052
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
452 PM EDT SUN MAY 20 2012

LMZ346-LSZ321-210400-
/O.NEW.KAPX.SC.Y.0051.120520T2052Z-120521T0400Z/
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
452 PM EDT SUN MAY 20 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$


HTTP://WWW.WEATHER.GOV/GAYLORD

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at May 20, 3:27 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 20, 3:27 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
327 PM EDT SUN MAY 20 2012

.SYNOPSIS...
ISSUED AT 324 PM EDT SUN MAY 20 2012

THE FRONTAL BOUNDARY THAT HAS DRAPED ITSELF OVER THE NORTHERN PLAINS
FOR THE LAST COUPLE DAYS IS FINALLY MAKING SOME HEADWAY TOWARD THE
GREAT LAKES REGION. IN THE HOT AIR OUT AHEAD OF THIS
BOUNDARY...THERE WILL BE A CHANCE FOR A POP UP SHOWER OR
THUNDERSTORM THIS EVENING...WITH MUCH MORE LIKELY AND WIDESPREAD
ACTIVITY DURING THE OVERNIGHT HOURS. THIS FRONT WILL PUSH THROUGH
THE REGION EARLY MONDAY MORNING...BRINGING A DRASTIC CHANGE IN THE
WEATHER FOR MONDAY. ALTHOUGH THE START OF THE WORK WEEK WILL BE MUCH
COOLER...TEMPERATURES WILL MODERATE INTO TUESDAY AND WEDNESDAY.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 324 PM EDT SUN MAY 20 2012

LOW LEVEL MOISTURE ADVECTION STRENGTHENS TONIGHT AS COLD FRONT
SWEEPS ACROSS THE AREA. DESPITE 850MB DEWPOINTS INCREASING TO THE
LOWER TEENS AND PWAT VALUES SURGING TO WELL OVER AN INCH...I HAVE
CONCERNS ON THE OVERALL EXTENT OF ANY SHOWER/TSTM ACTIVITY.  BEST
FORCING SHEARS OFF TO THE NORTHEAST CLOSER TO MORE FAVORABLE UPPER
SUPPORT...WITH ONLY WEAK LOW LEVEL CONVERGENCE ALONG THE FRONT AND
DECREASING AMOUNTS OF DIURNAL INSTABILITY.  STILL BELIEVE THAT AT
LEAST SOME SHOWERS AND POSSIBLY A FEW THUNDERSTORMS WILL MAKE IT
ACROSS THE LAKE OUT OF WISCONSIN AND INTO NORTHERN MICHIGAN
OVERNIGHT.  BEST COVERAGE OF ACTIVITY LIKELY FROM LAKE MICHIGAN
COAST NORTH INTO EASTERN UPPER...WITH A WEAKENING TREND IN INTENSITY
AND COVERAGE FURTHER EAST INTO NORTHERN LOWER MICHIGAN AS PCPN
BASICALLY OUTRUNS THE BEST FORCING.  SO HIGH CHANCE/LOW LIKELY POPS
OVERNIGHT...HIGHEST NORTH AND WEST.  FROPA LATE TONIGHT AND SOMEWHAT
DELAYED COLD AIR ADVECTION CLOSER TO 12Z...SO OVERNIGHT LOWS
REMAINING ON THE MILD SIDE IN THE 50S.

CRITICAL FIRE WEATHER CONDITIONS CONTINUE OVER EASTERN PORTIONS OF
THE AREA INTO THIS EVENING AND WILL RUN WITH RED FLAG WARNING FOR
THOSE LOCATIONS.

MONDAY...PLENTY OF LOW CLOUDS UPSTREAM OVER IOWA/MINNESOTA...AND
THIS IS LIKELY OUR WEATHER FOR MONDAY.  FRONT CONTINUES TO PUSH EAST
ACROSS THE AREA DURING THE MORNING WITH LARGE AREA OF LOW LEVEL
MOISTURE TO DEAL WITH POST FRONTAL.  TEMPS IN THE 50S OVER MINNESOTA
TODAY BEHIND THE FRONT...AND ALTHOUGH WE LIKELY WON/T BE THAT
CHILLY...WE WILL BE SIGNIFICANTLY COLDER THAN THIS WEEKEND WITH
HIGHS IN THE LOWER/MIDDLE 60S.  HIGHEST POPS DURING THE MORNING
HOURS EAST OF I-75...WITH POSSIBLY ADDITIONAL SHOWER CHANCES OVER
SOUTHEAST PORTIONS OF THE AREA DURING THE AFTERNOON HOURS WITH
LINGERING INSTABILITY ALONG/JUST BEHIND SURFACE BOUNDARY.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 324 PM EDT SUN MAY 20 2012

MONDAY NIGHT THROUGH WEDNESDAY...QUIET AND SEASONABLE STRETCH OF
WEATHER AS LOW/MID LEVEL SHORTWAVE RIDGING BUILD ACROSS THE GREAT
LAKES IN ADVANCE OF PLENTIFUL WESTERN ENERGY DIVING THROUGH THE
CENTRAL ROCKIES AND PLAINS. FAIRLY DRY PROFILES (PWATS DOWN LESS
THAN A HALF INCH) AND SURFACE RIDGE DRIFTING OVERHEAD ARGUE FOR A
DRY FORECAST ALONG WITH PLENTY OF MAINLY CLEAR SKIES THROUGH THE
PERIOD. COULD BE A DECENTLY CHILLY MORNING FOR THE INLAND COLD SPOTS
TUESDAY MORNING AS INITIAL DRY PUSH ARRIVES AND WINDS LIGHTEN UP.
GUIDANCE NUMBERS ALREADY HINTING THAT THE "ICE BOX" LOCALES MAY END
UP IN THE MID OR UPPER 30S...AND THIS LOOKS LIKE A GOOD POSSIBILITY.
OTHERWISE...A GREAT DAY EXPECTED FOR BOTH TUESDAY AND WEDNESDAY WITH
A GOOD DEAL OF SUNSHINE AND NEAR NORMAL TEMPS FOR TUESDAY (BENEATH
UPPER COOL POOL) GIVING WAY TO HIGHS WELL INTO THE 70S BY WEDNESDAY
AS WARM ADVECTION/RETURN FLOW CRANKS UP.

LATER PERIODS (WEDNESDAY NIGHT THROUGH SUNDAY)...A BIT MORE TRICKY
FORECAST THAN EXPECTED THIS TIME YESTERDAY...WITH MAIN CONCERNS
HINGING ON DEGREE OF WARMUP FOR THE WEEKEND ALONG WITH CONVECTIVE
CHANCES. GUIDANCE TRENDS THE PAST 24 HOURS HAVE SHOWN A GRADUAL
BACKING AWAY FROM THE EXTREME WARMTH SHOWN THE PAST FEW DAYS...
COURTESY OF LEAD SHORTWAVE LATER THURSDAY HELPING BREAK DOWN THE
UPPER RIDGING BEFORE IT CAN BECOME BETTER ESTABLISHED OVER THE
NORTHERN LAKES. IN ADDITION...GUIDANCE HAS TRENDED TOWARD A MUCH
DEEPER AND MORE CLOSED LOW SOLUTION OVER THE WESTERN STATES THROUGH
THE WEEKEND...FAVORING A MORE LATITUDINAL VERSUS MERIDIONAL
COMPONENT TO WHAT SHOULD STILL BE SOME IMPRESSIVE DOWNSTREAM RIDGING
DEVELOPING THROUGHOUT THE MID MISSISSIPPI VALLEY AND SOUTHERN
STATES.

EVEN THE ECMWF ENSEMBLES HAVE STRONGLY TRENDED IN THIS DIRECTION...
FAVORING A MORE FLATTENED RIDGING SITUATION THIS FAR NORTH. IT WILL
STILL BE WARM FOR SURE...BUT PERHAPS NOT AS WARM AS INITIALLY
THOUGHT. ALSO...GIVEN THE SETUP...WITH THE APEX OF THE RIDGE JUST
UPSTREAM INTO THE UPPER MIDWEST (ON THE EDGE OF STRONG CAPPING)...WE
WILL ALSO LIKELY HAVE TO DEAL WITH PERIODIC CHANCES FOR CONVECTION
DROPPING AROUND THE PERIPHERY OF THE UPPER RIDGE IN A RATHER TYPICAL
MCS PATTERN. THIS COULD BE SOME GOOD NEWS IN TERMS OF RAINFALL
POTENTIAL (WHICH WE COULD CERTAINLY USE)...THOUGH SADLY FOR THE HEAT
LOVERS IT MAY WELL COME AT THE EXPENSE OF HOT WEATHER. THE NEW
WEEKEND FORECAST WILL INTRODUCE SOME BETTER CHANCES FOR SHOWERS AND
STORMS...AS WELL AS LOWER HIGHS BACK THROUGH THE 70S OR LOWER 80S
(STILL A BIT ABOVE NORMAL FOR THIS TIME OF YEAR). WITH ALL OF THAT
SAID...IT SHOULD BE NOTED THAT CONFIDENCE IN THE EXACT PATTERN THAT
FAR OUT DOES REMAIN FAIRLY LOW...AND IT WOULD NOT TAKE MUCH
ADDITIONAL RIDGE AMPLIFICATION TO SEND SOME VERY WARM WEATHER BACK
OUR WAY. STAY TUNED...

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1257 PM EDT SUN MAY 20 2012

VFR CONDITIONS ARE EXPECTED ACROSS ALL OF NRN LWR MICHIGAN THRU
THIS EVENING. DIURNAL CU FIELDS DEVELOPING THIS AFTERNOON WITH A
FEW SHOWERS OR AN ISOLATED THUNDERSTORM POSSIBLE. COLD FRONT
SWEEPS INTO THE AREA TONIGHT WITH GRADUALLY LOWERING CLOUDS AND
INCREASING CHANCES OF SHOWERS/THUNDERSTORMS. IFR/LIFR CIGS
POSSIBLE LATE TONIGHT INTO MONDAY MORNING BEHIND THE FRONT. GUSTY
SOUTH WINDS OF 10 TO 20 MPH THIS AFTERNOON...WITH LIGHTER WINDS
SHIFTING TO THE NORTHWEST LATE TONIGHT BEHIND THE FRONT. GUSTY
NORTHWEST WINDS OF 10 TO 20 MPH ON MONDAY.

&&

.MARINE...
ISSUED AT 324 PM EDT SUN MAY 20 2012

GUSTY SOUTH WINDS DISSIPATING THIS EVENING WITH LOSS OF DAYTIME
HEATING.  COLD FRONT SLIDES ACROSS THE AREA LATER TONIGHT WITH WINDS
SHIFTING TO THE WEST/NORTHWEST.  A FEW SHOWERS/TSTMS POSSIBLE WITH
FRONTAL PASSAGE.  WINDS MAY APPROACH SCA CRITERIA OVER WHITEFISH BAY
AND LAKE MICHIGAN NEARSHORE ON MONDAY.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...RED FLAG WARNING UNTIL 10 PM EDT THIS EVENING FOR MIZ018-023-024-
     029-030-035-036.
LH...NONE.
LM...NONE.
LS...NONE.

&&

SYNOPSIS...KB
SHORT TERM...JK
LONG TERM...DL
AVIATION...JK
MARINE...JK
Hazardous weather outlook, May 20, 3:36 PM EDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
336 PM EDT SUN MAY 20 2012

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
212245-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
336 PM EDT SUN MAY 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS EXPECTED IN PARTS OF THE AREA EAST
OF I-75 LATE THIS AFTERNOON AND EVENING DUE TO WARM TEMPERATURES...LOW
RELATIVE HUMIDITY VALUES AND GUSTY WINDS.  PLEASE SEE THE ONGOING
FIRE WEATHER WARNING FOR ADDITIONAL DETAILS.

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE OUTLOOK AREA LATE THIS
AFTERNOON AND TONIGHT. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS OVER EASTERN PORTIONS OF
NORTHERN LOWER MICHIGAN ON MONDAY.

THERE ARE ADDITIONAL CHANCES FOR THUNDERSTORMS WEDNESDAY NIGHT THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JK

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 9:42 PM EDTFire Weather WatchAPXAlcona, Alpena, Cheboygan, Crawford, Iosco, Montmorency and 5 more16 hr
May 20, 1:42 PM EDTRed Flag WarningAPXAlcona, Alpena, Iosco, Montmorency, Ogemaw, Oscoda and 1 more8 hr

Nearby

Small Craft Advisories in Michigan, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.